Mississippi, 2001

Tornadoes in Mississippi, February 24, 2001

February 24, 2001 · NWS JAN · 2 events in 2 counties and zones

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 24, 2:18 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 2:18 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CST SAT FEB 24 2001

ETA/AVN IN GOOD AGREEMENT THIS RUN THAT NEGATIVELY TILTED
SHORTWAVE...OVER NM AT 12Z...WILL EJECT RAPIDLY TO THE NE OVERNIGHT
WITH SW MID LEVEL FLOW REMAINING. ASSOCIATED COLD FRONT CURRENTLY
MOVING THROUGH E TX/E OK WITH GOOD LINE OF CONVECTION ALONG IT.
AIRMASS AHEAD OF FRONT UNSTABLE WITH CAPES 1000-2000 J/KG AND
HELICITIES 300-500 M2/S2.

WITH STRONG FRONTAL FORCING THROUGH THE UNSTABLE AIRMASS IN
PLACE...STILL EXPECT SQUALL LINE TO CONTINUE TO DEVELOP AND PUSH
ACROSS THE CWFA TONIGHT. GOOD DIFFERENTIAL DIVERGENCE FROM 300-850
MB SHOULD DIMINISH...HOWEVER...LATE TONIGHT AS MID/UPPER JET LIFTS
OUT WITH THE WAVE. GOOD LOW LEVEL JET...IN EXCESS OF 60 KNOTS...WILL
CONTINUE JUST AHEAD OF THE FRONTAL BOUNDARY. WILL GO WITH
CATEGORICAL POPS AND CONTINUE MENTION OF SEVERE. ALSO...BOTH ETA/AVN
INDICATE PRECIPITABLE WATERS AROUND 1.5 INCHES AHEAD OF THE FRONT
TONIGHT. WILL CONTINUE WITH HEAVY RAIN WORDING...BUT SPEED OF SYSTEM
SHOULD RESULT IN MOST PRECIP FALLING IN THE INITIAL ONE-TWO HOURS
AFTER STARTING AND AVERAGE REMAINING AROUND ONE INCH.

FRONTAL BOUNDARY WILL MOVE OUT OF THE AREA SUNDAY MORNING...BUT ONLY
FOR A SHORT WHILE. FRONT GETS HUNG UP ALONG THE COAST WITH SOME
MOISTURE RETURN OVER IT EVIDENT BY LATE IN THE DAY SUNDAY. GOOD
MOISTURE RETURN IN THE 295-310K THETA LAYER SUNDAY NIGHT INTO MONDAY
WITH THE ATMOSPHERE BEING MOIST ENOUGH FOR SOME PRECIP TO REACH THE
GROUND BY SUNDAY EVENING OVER THE EXTREME S AND CENTRAL SECTIONS BY
EARLY MONDAY MORNING. ETA IS THE MOST AGGRESSIVE WITH THE MOISTURE
RETURN AS IT USUALLY IS...WHILE THE AVN IS NOT FAR BEHIND.

GOOD SLOPE OF THETA SURFACES ALONG WITH 25 KNOT AVERAGE WINDS
THROUGH THE 295-310K THETA LAYER WILL RESULT IN GOOD PRESSURE
ADVECTION WITH LOWERING CONDENSATION PRESSURE DEFICITS MONDAY INTO MONDAY
NIGHT. WITH INCREASING ELEVATED INSTABILITY WILL ALSO SEE SOME
ELEVATED CONVECTION BY MONDAY NIGHT.

MRF SHOWING WARM FRONT MAKING ITS WAY INTO C MS BY TUE MORNING...
BECOMING COLD AGAIN AND PUSHING INTO S SECTIONS BY WED MORNING. ONCE
AGAIN THOUGH...BOUNDARY GETS STUCK OVER THE COAST WITH GOOD
ISENTROPIC LIFT SETTING BACK UP THU INTO FRI. NOGAPS A LITTLE SLOWER
WITH PRECIP COMING BACK NORTH...NOT UNTIL MONDAY NIGHT. NOGAPS ALSO
HAS DIFFERING SOLUTION IN THE LATTER PART OF THE PERIOD WITH FRONT
NOT SO INCLINED TO BACK UP AGAIN. NCEP LEANING MORE TOWARD THE
MRF...WILL DO THE SAME.

EVEN THOUGH MIXED LAYER WILL DIMINISH SOMEWHAT AFTER SUNSET...EXPECT
WINDS TO REMAIN AT CRITERIA LEVEL FOR WIND ADVISORY FOR AREA LAKES
THIS EVENING. WINDS SHOULD DIMINISH FURTHER AFTER SQUALL LINE PASSES.

JAN 56/70/45/64 9-24
MEI 58/72/45/65 9224

.JAN...
MS...WIND ADVISORY FOR AREA LAKES THIS EVENING.
LA...WIND ADVISORY FOR AREA LAKES THIS EVENING.
AR...WIND ADVISuORY FOR AREA LAKES THIS EVENING.
26

In the hours before

Special weather statement, Feb 24, 12:42 PM CST, 5 hours 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST SAT FEB 24 2001

...THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PARTICULARLY
IN AREAS WHICH SEE SOME SUNSHINE. ANY STORMS WHICH DEVELOP COULD
PRODUCE HAIL...DAMAGING WINDS...OR TORNADOES.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LATER THIS EVENING AND
TONIGHT AS A SQUALL LINE MOVES THROUGH FROM WEST TO EAST. THE MAIN
THREAT WILL BE DAMAGING WINDS...WITH ISOLATED HAIL AND TORNADOES
POSSIBLE. THE SQUALL LINE IS EXPECTED TO ENTER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI NEAR OR
SHORTLY AFTER SUNSET...AND REACH EASTERN MISSISSIPPI AROUND MIDNIGHT.
THE SQUALL LINE IS EXPECTED TO WEAKEN AS IT CROSSES MISSISSIPPI...SO
THE THREAT FOR SEVERE WEATHER IS GREATEST IN SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI.

...FLOODING...
HEAVY RAIN IS LIKELY WITH THE PASSAGE OF THE SQUALL LINE THIS EVENING
AND TONIGHT. AROUND ONE INCH OF RAIN IS EXPECTED IN ONE TO TWO
HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE...WHICH WOULD RESULT IN
PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY
RAINFALL WILL ONLY LAST FOR ONE OR TWO HOURS...SO WIDESPREAD FLOODING
IS NOT EXPECTED.

...NON PRECIPITATION...
SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS UP TO 50
MPH...WILL AFFECT SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH
OF MISSISSIPPI THROUGH THIS EVENING. THE WINDS WILL BECOME
SOUTHWESTERLY AND DIMINISH AFTER THE PASSAGE OF THE SQUALL LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Feb 24, 2:00 PM CST, 4 hours 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST SAT FEB 24 2001

...THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PARTICULARLY
IN AREAS WHICH SEE SOME SUNSHINE. ANY STORMS WHICH DEVELOP COULD
PRODUCE HAIL...DAMAGING WINDS...OR TORNADOES.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LATER THIS EVENING AND
TONIGHT AS A SQUALL LINE MOVES THROUGH FROM WEST TO EAST. THE MAIN
THREAT WILL BE DAMAGING WINDS...WITH ISOLATED HAIL AND TORNADOES
POSSIBLE. THE SQUALL LINE IS EXPECTED TO ENTER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI NEAR OR
SHORTLY AFTER SUNSET...AND REACH EASTERN MISSISSIPPI AROUND MIDNIGHT.
THE SQUALL LINE IS EXPECTED TO WEAKEN AS IT CROSSES MISSISSIPPI...SO
THE THREAT FOR SEVERE WEATHER IS GREATEST IN SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI.

...FLOODING...
HEAVY RAIN IS LIKELY WITH THE PASSAGE OF THE SQUALL LINE THIS EVENING
AND TONIGHT. AROUND ONE INCH OF RAIN IS EXPECTED IN ONE TO TWO
HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE...WHICH WOULD RESULT IN
PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY
RAINFALL WILL ONLY LAST FOR ONE OR TWO HOURS...SO WIDESPREAD FLOODING
IS NOT EXPECTED.

...NON PRECIPITATION...
SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS UP TO 50
MPH...WILL AFFECT SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH
OF MISSISSIPPI THROUGH THIS EVENING. THE WINDS WILL BECOME
SOUTHWESTERLY AND DIMINISH AFTER THE PASSAGE OF THE SQUALL LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Washington

When
February 24, 6:35 PM CST to 6:37 PM CST
Where
Washington County, 7 mi W of Winterville
Rating
F0
Path length
2 mi
Path width
180 yd
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
33.500, -91.183

Tornado, Bolivar

When
February 24, 6:37 PM CST to 7:32 PM CST
Where
Bolivar County, 3 mi W of Lamont
Rating
F2
Path length
35 mi
Path width
440 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
33.533, -91.133

This tornado touched down as an F0 tornado in extreme northwest Washington County and moved across a cotton field. The tornado quickly moved into southwest Bolivar County about three miles west of Lamont. The storm moved across the community of Benoit and then about two miles west of Cleveland. The tornado continued on a northeasterly path until dissipating about one mile east of Merigold near the Sunflower County line. The tornado was rated as strong as an F2 in portions of Bolivar County. Damage in the tornado path in Bolivar County included: three houses destroyed, two houses with major damage, five houses with minor damage, and a mobile home destroyed. One small church was destroyed, about two miles east of Benoit. The airplane hangar on a small airstrip near Scott was destroyed, including four small planes inside the hangar. One of the planes was blown at least one half mile from where it had been located in the hangar. At least three businesses sustained serious damage. No serious injuries were reported in the county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233170, 5233171.